Heart Attacks: What we can do before help arrives

 

Heart attacks are one of the major leading causes of death in the world, being the 2nd highest for deaths1 in Singapore. It occurs when there is a stoppage of blood flow to the heart that results in a low supply of oxygen to the heart muscles.

Heart attacks are a major threat to seniors as they are more susceptible to it. As one gets older, the risk of heart attacks increases. As such we need to be fully informed on what to do during a heart attack as YOU could potentially save their lives.

 

Signs (not all may be present):

  • Chest pain, such that your loved one is clutching his chest tightly
    A heart attack usually feels like a squeezing pain in the centre of the chest. In certain cases, a heart attack may occur without chest pains.
  • Cold Sweat, Nausea or Light-headedness
    Usually triggered as a reaction to stress.
  • Numbness or tingling feeling in the arm, back, neck jaw or stomach
    This is known as referred pain. Due to the pain from the heart transferring to the spinal cord, the brain thinks that part of the pain is coming from other areas. This may sometimes be the only symptom of heart attack.
  • Shortness of breath
    As the heart is not pumping out enough blood after the attack, blood in the body gets congested in the vessels that connect the heart to the lungs, causing leakage of fluids into the lungs.

 

Do’s:

  1. Try to keep yourself and your loved one calm
    Keeping yourself calm is the first step to keeping him calm, and you will be able to follow the next few steps properly.
  1. Have your loved one sit down and rest
    This prevents further exertion that could lead to cardiac arrest, where the heart stops beating.
  1. Loosen any tight clothing
    This helps your loved one breathe more easily.
  1. If your loved one is on any medication for chest pain (such as nitroglycerin), help them to take it immediately
    Even though he could have just taken the medication, there is still inadequate blood flow to the heart. Nitroglycerin speeds up the flow of the blood to your heart and brain, and cardiologists2 recommend taking a second dose 5 minutes after the first if there is still chest pain. If the pain persists after the third dosage, it is confirmed as a heart attack.
  1. If the pain does not go away promptly with rest or within 3 minutes of taking nitroglycerin, call for emergency medical help
    Stay with him, keeping him conscious as this will aid the medical team when they arrive.
  1. If unconscious and unresponsive, call 995 immediately and begin CPR
    If he is not breathing, the heart has stopped beating. Administering CPR is crucial in saving your loved one’s life now. If you do not know CPR, find someone in the vicinity who does.

 

Don’ts:

  1. Do not ever leave your loved one’s side, except to look for help if necessary
    He may become unconscious and go into cardiac arrest, and will require CPR immediately.
  1. Do not allow your loved one to be in denial of the symptoms and convince you not to call for emergency help
    He may have experienced a similar pain which turned out to be a false alarm before, but it is better to be safe than sorry.
  1. Do not wait to see if the symptoms disappear
    This will only delay proper medical treatment if help is not called for immediately.
  1. Do not give the person anything to swallow or eat, except for heart medication that has been prescribed

 

Most importantly, remember to stay calm and call for help IMMEDIATELY.

To learn more about how to prevent heart attacks from happening, please visit the page [insert link to article].

 

References:

  1. http://www.hpb.gov.sg/HOPPortal/dandc-article/530
  2. http://circ.ahajournals.org/content/127/22/e642

 

 

 Or 

 

 

 

Category:

Get updates on care tips, subsidies and government programs that may be beneficial to you: